Categories
COVID-19 Updates Health And Wellness

Why you shouldn’t take painkillers before your COVID-19 vaccination

By Nancy Clanton, The Atlanta Journal-Constitution

Troy Warren for Hometown Hall #covid-all

 

It works for a hangover, but that doesn’t mean you should do it before getting your COVID-19 vaccination. Actually, the Centers for Disease Control and Prevention recommends you not do it.

You’ve seen your friends’ social media posts about sore arms and body aches after getting the COVID-19 vaccination. You might be thinking about taking a painkiller just before getting your shot so it will be working by the time any side effects appeared.

That’s not a good idea.

“It is not recommended you take over-the-counter medicine, such as ibuprofen, aspirin, or acetaminophen, before vaccination for the purpose of trying to prevent vaccine-related side effects,” the Atlanta-based CDC wrote on its web page. “It is not known how these medications may affect how well the vaccine works.”

The exception to this is if you take painkilllers for other reasons, such as migraines, that might send you to the emergency room.

There is a chance taking these medications could result in a “decrease in antibody response,” Dr. Gregory Poland, director of the Vaccine Research Group at the Mayo Clinic in Rochester, Minnesota, told WebMD.

The CDC also does not recommended taking antihistamines before getting a COVID-19 vaccine to try to prevent allergic reactions.

Common side effects of the COVID-19 vaccination are pain, redness and swelling at the injection site, plus tiredness, headache, muscle pain, chills, fever and nausea in the rest of your body.

“These side effects may affect your ability to do daily activities, but they should go away in a few days,: the CDC wrote, adding, “Some people have no side effects.”

To reduce pain and discomfort, the CDC recommends placing a clean, cool, wet washcloth over the area where you got the shot. If redness and soreness seem to be getting worse, or if they have not subsided after a few days, you should call a doctor.